Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 16, NWS Morristown, TN

April 20, 2000Campbell County, Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 20, 2000, 9:36 PM EDT for Campbell County, Scott County, Tennessee. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 2000, 9:36 PM EDT (01:36 UTC)
Expired
Apr 20, 2000, 10:20 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Campbell County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 87 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 9:50 PM EDTTornado F1Huntsville, TNTwenty one homes in the Scenic Hills Estates subdivision received damage. One was totaled. The storm moved in from the southwest. The main damage came from straight-line winds, however, the one home that was totally destroyed was clearly from tornado damag

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 6:15 PM EDTTornado WatchSPC4 hr
Apr 20, 9:35 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1081 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
1.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

524 
WUUS54 KMRX 210138
SVRMRX
TNC013-151-210220-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
936 PM EDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN EASTERN TENNESSEE
  SCOTT COUNTY IN EASTERN TENNESSEE

* UNTIL 1020 PM EDT

* AT 936 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR ELGIN...OR 9 MILES SOUTH OF          
ONEIDA...MOVING EAST AT 55 MPH.  

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROYAL BLUE AROUND 950 PM EDT
  ELK VALLEY AROUND 955 PM EDT
  6 MILES NORTH OF LA FOLLETTE AROUND 1000 PM EDT
  FINCASTLE AROUND 1005 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.

$$

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 7:24 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 20, 7:24 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
724 PM EDT THU APR 20 2000

SPS ISSUED A WATCH BOX FOR OUR PLATEAU COUNTIES...SENT A QUICK UPDATE
TO INCLUDE IT.  REST OF ZONES LOOK MOK...SO WILL HOLD OFF UNTIL WATCH
EXPIRES AT 10 PM FOR THE NEXT UPDATE.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

GH

In the hours before

Special weather statement, Apr 20, 7:21 PM EDT, 2 hours 15 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-210300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
721 PM EDT THU APR 20 2000

...TORNADO WATCH IN EFFECT FOR THE CUMBERLAND PLATEAU IN EAST
TENNESSEE UNTIL 10 PM EDT (9 PM CDT)...

A TORNADO WATCH IS IN EFFECT FOR AREAS ALONG AND WEST OF A LINE
EXTENDING FROM LA FOLLETTE...TO ROSEDALE...TO PETROS...TO HARRIMAN...
TO SPRING CITY...TO DAYTON...AND TO CHATTANOOGA.

AT 7 PM EDT (6 PM CDT)...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS
MOVING ACROSS MIDDLE TENNESSEE.  THIS LINE IS EXPECTED TO MOVE INTO
THE CUMBERLAND PLATEAU THIS EVENING.  SEVERE WEATHER IS POSSIBLE
AS THIS LINE MOVES ACROSS THE PLATEAU...INCLUDING TORNADOES.  STRONG
THUNDERSTORMS ARE LIKELY ACROSS THE REST OF EAST TENNESSEE...
SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA LATER THIS
EVENING.  THE MAIN THREAT ACROSS AREAS EAST OF CUMBERLAND PLATEAU
WILL BE STRONG DAMAGING WINDS...LARGE HAIL...AND VERY HEAVY RAIN.
ISOLATED TORNADOES ARE POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS#
CONCERNING THIS POTENTIAL SEVERE WEATHER SITUATION.

GH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 9:08 PM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie62 min
Apr 20, 9:12 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott28 min
Apr 20, 9:44 PM EDTTornado WarningMRXSequatchie46 min
Apr 20, 9:45 PM EDTTornado WarningMRXCampbell, Scott30 min
Apr 20, 9:48 PM EDTSevere Thunderstorm WarningMRXMarion62 min
Apr 20, 10:01 PM EDTSevere Thunderstorm WarningMRXHamilton, Meigs, Rhea59 min
Apr 20, 10:12 PM EDTTornado WarningMRXClaiborne48 min
Apr 20, 10:51 PM EDTSevere Thunderstorm WarningMRXBradley59 min
Apr 20, 11:44 PM EDTSevere Thunderstorm WarningMRXMonroe61 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.